This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 4 °C Friday 28 February, 2020
Advertisement

Woman in UK hospitalised after taking herbal remedies for New Year detox

The woman collapsed and suffered a seizure after consuming a number of herbal medicines, including valerian root.

Image: Bridget Coila via Flickr

A WOMAN DEVELOPED a potentially life-threatening complication following a New Year detox that involved drinking lots of fluids and taking various herbal remedies.

The woman’s case was reported in the British Medical Journal and doctors are warning people should be advised of the potential harm of undertaking a January detox.

The previously fit and well 47-year-old woman had been consuming more fluids and herbal medicines than usual, including valerian root, over the New Year period. She was admitted to hospital following a period of confusion and repetitive behaviour such as teeth grinding, which lasted for an hour. She then collapsed and suffered a seizure.

Her family told doctors she had increased thirst over the previous few days and had been drinking more water and tea as a result but they did not note this to be excessive.

She had also been taking remedies for various minor symptoms and was regularly consuming milk thistle, molkosan, l-theanine, glutamine, vitamin B compound, vervain, sage tea, green tea and valerian root. The patient reported that she had more recently been under increased stress and suffering with low mood and had been increasingly taking them all together.

Doctors say her initial confusion and seizures were caused by hyponatraemia – a condition where there is an abnormally low level of sodium in the blood.

However, they were uncertain about the cause of the condition until they researched the remedies used by the woman and discovered a case of a man with a history of anxiety who had seizure due to severe hyponatraemia. This man’s symptoms had developed after consuming a large amount of herbal remedy that contained valerian root, along with lemon balm, passion flower, hops and chamomile.

In their case report, doctors from Milton Keynes Hospital NHS Foundation Trust explain that in both patients, the fluid intake did not seem to be excessive enough to cause such a low sodium level, which requires consumption of more than 10 litres per day for someone with healthy kidneys.

They said it may be that the valerian root altered this threshold, and enabled hyponatraemia to develop at an earlier stage.

“Valerian root has now been suspected in two cases associated with severe, life-threatening hyponatraemia and healthcare professionals should be vigilant to this,” doctors warned.

However, they cautioned no definite conclusions can be drawn about the role of valerian root in the conditions of these patients without further evidence.

In their report they said “the complementary medicine market is very popular in the UK and the concept of the New Year ‘detox’ with all-natural products is appealing to those less concerned with evidence-based medicine and more with complementary medicine.”

Excessive water intake as a way of ‘purifying and cleansing’ the body is also a popular regime with the belief that harmful waste products can thus be washed from the body.

They added that “despite marketing suggesting otherwise, all-natural products are not without side effects.”

Read: Man who hiked price of HIV drug mocks schoolkids for recreating medicine in lab>

Read: Three dead after treatment at ‘natural’ clinic in Germany>

  • Share on Facebook
  • Email this article
  •  

Read next:

COMMENTS (106)